Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Entacapone and diarrhea


  • Please log in to reply
3 replies to this topic

#1 xaxa

xaxa

    Advanced Member

  • Members
  • PipPipPip
  • 164 posts

Posted 18 March 2012 - 10:44 PM

Here's a fun one:
Why does comtan give me diarrhea but stalevo does NOT. That is, why does the combination of sinemet & comtan that comes as Stalevo NOT give me abdominal cramps and "the runs" like sinemet plus comtan taken individually? It makes no sense to me.

Thanks for any info!

Mary

#2 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 25 March 2012 - 11:01 AM

I have had this question before, and here is the best reason I can come up with. Different meds act differently on different people. The comtan can cause diarrhea, as can the stalevo. The % is greater with comtan than stavelo. I have had people who have had diarrhea with both, just stalevo, or just comtan.
In your case I believe that a side effect of sinemet (constipation) is counter acting the side effect of comtan (diarrhea), therefore balancing eachother out. Constipqtion + diarrhea = normal bowel movement.
Here is the part whixh makes taking comtan and sinemet confusing. Sinemet should be taken on an empty stomach and comtan can be taken with or without food. Since the comtan "helps" the sinemet work longer, most people take them together, on an empty stomach. In some people, comtan can be tough on the stomach and produce extra acid to break it down, thus causing diarrhea.
In the case where the person wanys to take comtan, I recommend they take the sinemet first thing in the morning, wait about 30-45 minutes, then eat and take comtan. Many times this wiill help with the issue.
Keep me updated.

Here's a fun one:
Why does comtan give me diarrhea but stalevo does NOT. That is, why does the combination of sinemet & comtan that comes as Stalevo NOT give me abdominal cramps and "the runs" like sinemet plus comtan taken individually? It makes no sense to me.

Thanks for any info!

Mary


Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org

#3 xaxa

xaxa

    Advanced Member

  • Members
  • PipPipPip
  • 164 posts

Posted 26 March 2012 - 06:02 PM

Thanks mark ! I might have to try this trick with taking the comtan after eating instead of before... Worth a try anyway!

#4 MComes RPH

MComes RPH

    Board Certified Pharmacist

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 1,179 posts

Posted 09 April 2012 - 06:08 PM

Another option may be to takre a few bited of food, then take the Comtan, then finish the meal. This way you have "sandwiched" the Comtan. You have food below it, so as to not upset the stomach, and food on top of it, so as to have it absorbed before the largest part of the meal.
Keep me updated, because I really want to knlw what works. It could help future patients with a similar issue.


Thanks mark ! I might have to try this trick with taking the comtan after eating instead of before... Worth a try anyway!


Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users